News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Anxiety or heart disease?


 mesu - Thu Feb 10, 2005 11:44 am

I apologize in advance for the length of this post.

I have a long history of vascular disease since age 32, which includes 2 coronary bypass surgeries at ages 36 and 37, bifemoral bypass at age 51, and aortobifemoral bypass at age 52. At age 52, I was also diagnosed with an ascending aortic aneurysm approximately 3.6 cm (I am currently 54). After the aortobifemoral bypass, I had severe fatigue, severe shortness of breath on exertion, loss of appetite, ascites, and stomach pain. I was told after an echo that I had moderate tricuspid regurgitation and mild pulmonary hypertension. I was also told after a pulmonary function test that I had mild emphysema. Cardiologist said breathing symptoms were due to "deconditioning," and liver symtpoms could possibly be hepatitis. Gastrointerologist said no hepatitis, symptoms were due to right-sided heart failure. Bottom line, with Lasix, Potassium, and Cozaar, symptoms became gradually better over a period of about six months, and medications were discontinued - the condition, I was told, had resolved.

Over the last several months, I have been having episodes of what I can only describe as anxiety - a "rush" in my chest, a sudden, startled feeling with rapid breathing, flushing/sweating, sometimes rapid heartrate. This is particularly annoying at night as it abruptly wakes me up - sometimes several times, although it happens during the day, too, but not as frequently. Sometimes I awake with a headache that lasts about an hour. I had been under some stress some months ago but not currently. I explained the symptoms to my cardiologist last fall, and he said it was probably sleep apnea, and I should make an appointment with the sleep clinic. Since I don't snore, I didn't think this was a likely diagnosis. Frankly, I felt at the time that stress could be the culprit and something like Xanax might be helpful.

Since then the symptoms persist, although not as frequently. I tried taking over-the-counter Valerian Root, but it really didn't seem to help. I also considered the possibility that this could be menopausal symptoms - however, I began menopause in 1998, with all the symptoms of hot flashes and night sweats, and have not had them in two or three years.

This month I see a new primary physician. I intend to explain the problem at that time. I'm afraid, however, he is going to refer me back to the cardiologist. That's a problem for me, however, because I don't have much trust in the cardiologist. Unfortunately, I live in a small town, and there isn't a choice of cardiology practices. So I'm sort of stuck since I really don't want to discuss my lack of trust with the primary doc. Still, these symptoms worry me, and it's getting scarier as time goes on. I just want to be sure that this is, in fact, just anxiety and nothing more serious.

FYI, I'm currently taking Toprol XL, Zocor, Plavix, Zetia, Nitrospray, Aspirin, B6, B12, Folic Acid, Omega 3, Coenzyme Q10, and Polisocanol. I try to exercise 3 to 4 times a week (30 minutes waking, 30 minutes weights), and I am not overweight. I did not have high cholesterol until about three years ago - the medication now seems to be controlling it. I quit smoking age 40 and do not drink.

I appreciate any information you can provide. Thank you.
 Dr. Yasser Mokhtar - Tue Mar 01, 2005 10:49 pm

User avatar Dear mesu,

Are you having episodes of sudden diarrhea?

Your symptoms of sudden flushing, sweathing, tachycardia and rapid breathing makes me think of a rare disorder called carcinoid syndrome. This is in combination with the tricuspid regurge.

It is quite rare and should not be the first thing to jump to mind but i think it should be considered. Have you ever been told about the cause of the right sided heart failure that you developed after your surgery?

A sleep study was a trial to come to the diagnose of this right sided heart failure, i assume.

i don't think that it should be a problem if you mention to your primary doctor that you don't like to be seen by the cardiologist and that if he does not mind, you would like to be seen in a bigger center for a second opinion, i don't think that he will be offended by that.

Carciniod syndrome involves the release of a hormone in the blood called serotonin amongst others. A high level of the breakdown products of this hormone detected in the urine is usually dignostic.

Please, discuss these symptoms with your doctor and see what he thinks.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 mesu - Wed Mar 02, 2005 4:43 pm

Thanks so much for your reply and the information on carcinoid syndrome. I'll definitely discuss this with my new primary physician when I see him.

In response to your questions -

<Are you having episodes of sudden diarrhea?>

Yes, I have had more frequent episodes of diarrhea in recent years. Frankly, I didn't think much of it - simply chalked it up to menopause and age. I understand that further symptoms of carcinoid syndrome can include wheezing, high/low blood pressure, and weight loss. I have had no wheezing, blood pressure is controlled with Toprol XL 50 mg (~110-120/70), and weight gain has become a bigger problem than weight loss.

<Have you ever been told about the cause of the right sided heart failure that you developed after your surgery?>

As I mentioned in my previous post, the tricuspid regurgitation, right-sided failure, and related symtoms resolved in about six months following aortofem surgery. I discontinued the lasix, potassium, and Cozaar at that time and have had not had similar symptoms since. I did ask the cardiologist if the regurgitation was a result of the surgery. He said it was not, and went on to explain the mechanics of the valve but never really said what caused it in the first place. It was my understanding that when the symptoms resolved so did the regurgitation and right-sided failure. Am I wrong about this? I have not had any tests done since that time except an EKG.

Thanks, again, for the information. You've been very helpful.
 Dr. Yasser Mokhtar - Wed Mar 02, 2005 11:26 pm

User avatar Dear mesu,

Thank you very much for the update.

Right sided heart failure is rarely primary, i.e. due to right ventricular failure. It is usually secondary to a problem either in the lung or the left ventricle.

Where you given any blood thinners during these 6 months? Did you have a ct scan of the chest to rule pulmonary embolism at any point?

If the symptoms subsided, most probably the right sided heart failure improved, but i would still recommend that you have a follow up echocardiogram.

Keep us posted with how your visit to your primary care physician turns out.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here